MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0820
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was fractured on the proximal end.The pusher assembly was kinked throughout its length.The embolization coil was intact with the pusher assembly distal detachment tip (ddt).Offset coil winds were present along the embolization coil.Conclusions: evaluation of the returned penumbra smart coil (smart coil) revealed the pusher assembly was fractured on the proximal end, the pull tube was not present, the pull wire was within the pusher assembly ddt and the embolization coil was intact with the ddt.If the smart coil is forcefully mishandled extreme angles, damage such as a kink may occur.Further manipulation of a kinked device may result in a fracture.If the pusher assembly and pull tube fractures, the pull wire cannot be retracted when an attempt is made to detach the coil, and the embolization coil will remain intact with the pusher assembly.Evaluation of the returned handle confirmed a piece of the pet lock from the smart coil pusher assembly was stuck in the handle.If the handle is manipulated at extreme angles with the pusher handle within the nose cone it may cause the pusher assembly to become damaged within the handle mechanism.Repeated actuation of the handle may also contribute to a piece of the pusher assembly becoming stuck within the handle mechanism.The device was functionally tested after removing the pet and performed within specification.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery (ica) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced a smart coil into the target vessel using a non-penumbra microcatheter and attempted to detach it using a handle; however, the smart coil failed to detach.It was also reported that the physician noticed approximately six centimeters of the inner wire was pulled out by the handle and was sticking out from the proximal end of the microcatheter.Therefore, the smart coil was removed.The procedure was completed using new smart coils, a new handle and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9369349
Report Number3005168196-2019-02174
Device Sequence Number2224367
Product Code HCG
UDI-Device Identifier00814548014753
UDI-Public00814548014753
Combination Product (Y/N)Y
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/28/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/06/2024
Device Catalogue Number400SMTSFT0820
Device Lot NumberF89429
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2019
Initial Report FDA Received Date11/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR
Date Report Sent to FDA01/01/2005